Alert archive / Wisconsin / Gale Warnings in 2015

Gale Warning 32, NWS Milwaukee, WI

December 16, 2015

NWS Milwaukee, WI issued this gale warning at Dec 16, 2015, 3:06 PM CST. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 16, 2015, 3:06 PM CST (21:06 UTC)
Expired
Dec 16, 2015, 8:52 PM CST
In force
6 hr
Issued by
NWS Milwaukee, WI

The text

As transmitted, in the capitals the NWS used until 2016.

665 
WHUS73 KMKX 162106
MWWMKX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
306 PM CST WED DEC 16 2015

...SOUTHWEST GALES EXPECTED INTO THIS EVENING...

.A STRONG LOW PRESSURE SYSTEM WILL TRACK ACROSS NORTHEAST
MINNESOTA TO NORTH OF LAKE SUPERIOR INTO THIS EVENING. A FRONTAL
BOUNDARY WILL MOVE THROUGH THE NEARSHORE WATERS OF LAKE MICHIGAN
BY LATE AFTERNOON.

SOUTHWEST GALES BEHIND THE FRONT ARE EXPECTED INTO THE EVENING
HOURS. THE SOUTHWEST WINDS WILL REMAIN BRISK LATER THIS EVENING
AND OVERNIGHT. HIGH WAVES ARE EXPECTED INTO THIS EVENING...THEN
SLOWLY SUBSIDING LATER TONIGHT.

LMZ643>646-170515-
/O.UPG.KMKX.SC.Y.0110.000000T0000Z-151217T1000Z/
/O.NEW.KMKX.GL.W.0032.151216T2106Z-151217T0300Z/
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
306 PM CST WED DEC 16 2015

...GALE WARNING IN EFFECT UNTIL 9 PM CST THIS EVENING...

THE NATIONAL WEATHER SERVICE IN MILWAUKEE/SULLIVAN HAS ISSUED A
GALE WARNING...WHICH IS IN EFFECT UNTIL 9 PM CST THIS EVENING.
THE SMALL CRAFT ADVISORY IS NO LONGER IN EFFECT. 

* WINDS: SOUTHWEST WINDS TO 30 KNOTS INTO THE EARLY EVENING
  HOURS...WITH FREQUENT GALES TO 35 KNOTS. SOUTHWEST WINDS WILL
  REMAIN IN THE 15 TO 25 KNOT RANGE LATER THIS EVENING AND
  OVERNIGHT...BEFORE BECOMING 15 TO 20 KNOTS LATER TONIGHT.

* WAVES: 5 TO 7 FEET...GRADUALLY SUBSIDING TO 2 TO 4 FEET BY LATE
  TONIGHT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

&&

$$
WOOD
WWW.WEATHER.GOV/MKX
1 follow-up statement
495 
WHUS73 KMKX 170252
MWWMKX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
852 PM CST WED DEC 16 2015

...GUSTY WINDS TO PERSIST INTO THURSDAY...

.A LINGERING TIGHT PRESSURE GRADIENT BEHIND LOW PRESSURE MOVING
FROM NEAR LAKE SUPERIOR NORTH INTO SOUTHERN CANADA WILL CONTINUE
TO CAUSE GUSTY WINDS OVERNIGHT INTO THURSDAY MORNING. THE
SOUTHWEST WINDS WILL GRADUALLY VEER TO THE WEST LATER TONIGHT. 

WIND GUSTS ARE EXPECTED TO PEAK AROUND 30 KNOTS IN THE NEAR SHORE
WATERS. HENCE THE GALE WARNING HAS BEEN DOWNGRADED TO A SMALL
CRAFT ADVISORY WHICH WILL REMAIN IN EFFECT THROUGH THURSDAY
MORNING. HIGHER GUSTS ARE STILL EXPECTED IN THE OPEN WATERS OF
THE LAKE.

WAVE HEIGHTS WILL CONTINUE TO SUBSIDE AS THE WINDS REMAIN BLOWING
OFFSHORE.  

LMZ643>646-171100-
/O.CAN.KMKX.GL.W.0032.000000T0000Z-151217T0300Z/
/O.NEW.KMKX.SC.Y.0111.151217T0252Z-151217T1800Z/
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
852 PM CST WED DEC 16 2015

...SMALL CRAFT ADVISORY IN EFFECT UNTIL NOON CST THURSDAY...
...GALE WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN MILWAUKEE/SULLIVAN HAS ISSUED A
SMALL CRAFT ADVISORY...WHICH IS IN EFFECT UNTIL NOON CST
THURSDAY. THE GALE WARNING HAS BEEN CANCELLED. 

* WINDS: SOUTHWEST WINDS UP TO 30 KNOTS DIMINISHING TO 15 TO 20
  KNOTS AND BECOMING WEST...WITH GUSTS TO 25 KNOTS LATE TONIGHT
  AND THURSDAY MORNING.

* WAVES: 3 TO 6 FEET...GRADUALLY SUBSIDING TO 1 TO 3 FEET BY
  THURSDAY MORNING. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 23 TO 33 KNOTS
AND/OR WAVES GREATER THAN 4 FEET ARE EXPECTED TO PRODUCE
HAZARDOUS CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS...
ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID
NAVIGATING IN THESE CONDITIONS.

&&

$$
WWW.WEATHER.GOV/MKX

KAVINSKY

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this gale warning went out at Dec 16, 12:44 PM CST, 2 hours 22 minutes earlier.

Area forecast discussion, Dec 16, 12:44 PM CST, 2 hours 22 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1244 PM CST WED DEC 16 2015

.UPDATE...

SHOWERS CONTINUE TO MOVE NORTHEAST ALONG OCCLUDED FRONT PUSHING
THROUGH THE AREA. 500 MB DIFFERENTIAL CYCLONIC VORTICITY
ADVECTION ALSO HELPING OUT WITH UPWARD VERTICAL MOTION. THERE WERE
A FEW REPORTS OF GRAUPEL WITH THE SHOWERS NEAR MADISON
RECENTLY...WHICH MAY CONTINUE WITH THESE SHOWERS OVER THE NEXT FEW
HOURS WITH THE COLD AIR ABOVE 3500 FEET ABOVE GROUND LEVEL.

THE DRY SLOT SHOULD BRING A BRIEF PERIOD OF SCATTERED CLOUDS WEST
TO EAST THROUGH THE AREA BEHIND THE FRONT...BEFORE MORE LOW CLOUDS
MOVE EAST INTO THE AREA BY EARLY THIS EVENING.

SOME CONCERN WITH THE GUSTY SOUTHWEST WINDS INTO EARLY THIS
EVENING BEHIND THE FRONT REACHING TO 35 KNOTS OR SO...GIVEN MIXING
WITH STEEP LOW LEVEL LAPSE RATES ON AREA FORECAST SOUNDINGS. DO
NOT SEE WIDESPREAD GUSTS TO 39 KNOTS FOR A WIND ADVISORY...BUT MAY
NEED A SPECIAL WEATHER STATEMENT TO HIGHLIGHT THE GUSTY
WINDS...ESPECIALLY IN THE SOUTHERN COUNTIES.

&&

.AVIATION/18Z TAFS/...

IFR CATEGORY CEILINGS ARE EXPECTED UNTIL MID AFTERNOON ACROSS THE
EASTERN SITES...WITH MADISON ALREADY MIXING UPWARD TO MVFR
CATEGORY AS FRONTAL BOUNDARY APPROACHES THERE. RAIN SHOWERS MAY
ACCOMPANY THE FRONTAL BOUNDARY PASSAGE AT THE EASTERN SITES...WITH
MVFR CATEGORY VISIBILITIES.

THERE WILL BE A BRIEF PERIOD OF SCATTERED CLOUDS PASSING EAST
THROUGH THE AREA THIS AFTERNOON...BEFORE MORE MVFR CATEGORY CLOUDS
AROUND 1500 FEET ABOVE GROUND LEVEL MOVE IN BY EARLY THIS
EVENING. THESE CLOUDS SHOULD LINGER TONIGHT INTO THURSDAY
MORNING...BEFORE GRADUALLY SCATTERING OUT AS DRIER AIR MOVES IN.

WINDY CONDITIONS ARE EXPECTED THIS AFTERNOON AND TONIGHT...WITH
GUSTY SOUTH WINDS VEERING SOUTHWEST LATER THIS AFTERNOON AFTER THE
FRONT MOVES THROUGH THE AREA. GUSTS OF 25 TO 30 KNOTS ARE
EXPECTED INTO THIS EVENING...WITH SOME 35 KNOT GUSTS POSSIBLE.
WINDS WILL VEER WEST THURSDAY WITH GUSTS TO AROUND 20 KNOTS
EXPECTED.

&&

.MARINE...

SMALL CRAFT ADVISORY CONTINUES UNTIL 10Z THURSDAY ACROSS THE
NEARSHORE WATERS OF LAKE MICHIGAN. GUSTY SOUTH TO SOUTHEAST WINDS
TO 30 KNOTS ARE EXPECTED TO CONTINUE INTO MID AFTERNOON. PASSING
FRONTAL BOUNDARY WILL VEER WINDS TO THE SOUTHWEST LATER THIS
AFTERNOON AND LINGER TONIGHT.

THERE IS SOME CONCERN FOR GALE FORCE GUSTS LATER THIS AFTERNOON
AND EARLY THIS EVENING...AS OBSERVATIONS ACROSS SOUTHWEST
WISCONSINBEHIND THE FRONT ARE REACHING THESE VALUES. MAY HAVE TO
ISSUE A GALE WARNING WITH THE AFTERNOON ISSUANCE OF THE NEARSHORE
MARINE FORECAST...BUT AM NOT SURE IF THE GUSTS WILL REMAIN THIS
HIGH BY LATER THIS AFTERNOON AND EARLY THIS EVENING. WILL CONTINUE
TO MONITOR OBSERVATIONS BEHIND THE FRONT.

HIGH WAVES OF 5 TO 8 FEET THIS AFTERNOON WILL GRADUALLY SUBSIDE
BY LATER TONIGHT...AS WINDS SHIFT OFFSHORE AND WEAKEN SOMEWHAT.

&&

.PREV DISCUSSION... /ISSUED 255 AM CST WED DEC 16 2015/

TODAY AND TONIGHT...FORECAST CONFIDENCE IS HIGH.

PRECIP COVERAGE WILL EXPAND ACROSS THE AREA THIS MORNING IN RESPONSE
TO THE ARRIVAL OF THE STRONG DYNAMICS WITH THE CLOSED MID LEVEL
CIRCULATION TRACKING NORTHEAST ACROSS MINNESOTA AND NORTHWEST
WISCONSIN. A STRONG LOW LEVEL JET QUICKLY SPREADS FROM EASTERN IA
THROUGH THE FORECAST AREA AFTER 12Z...EXITING TO THE EAST AFTER 18Z.
SOUNDINGS SHOW THE COLUMN QUICKLY SATURATING UP TO 10-13KFT BETWEEN
12-18Z AHEAD OF APPROACHING OCCLUDING SFC FRONT...DEEPER MOISTURE
EAST COMPARED TO FAR WEST. THEREFORE WILL KEEP THE HIGHEST POP
TRENDS IN THE EAST THIS MORNING. ALL RAIN. MID LEVEL DRY AIR AND
COLD ADVECTION PUSHES IN FROM THE SOUTHWEST BY LATE MORNING IN THE
WAKE OF THE FRONT...OVERSPREADING THE AREA QUICKLY IN THE AFTERNOON.
NOT SURE IT WILL BE ENOUGH TO SCOUR THE LOW LEVEL MOISTURE/CLOUDS.
STEEPENING LOW LEVEL LAPSE RATES WILL RESULT IN SOME DECENT WINDS
THIS AFTERNOON OUT OF THE SOUTH TO SOUTHWEST. GUSTS TO 35 MPH
POSSIBLE...MAYBE UP TO 40 MPH IN THE USUAL SPOTS...MONROE IS ALMOST
A GUARANTEE GIVEN THE HIGH BIAS FOR SOUTHWEST FLOW THERE.

CHILLY TONIGHT WITH LOWS IN THE MID TO UPPER 20S...STILL ABOVE
NORMAL FOR DECEMBER. CLOUDY AND DRY WITH DIMINISHING WINDS.

THURSDAY THROUGH SATURDAY - CONFIDENCE...MEDIUM
PROGS CONTINUE TO SHOW UPPER TROUGH CARVING OUT ACROSS THE WRN
GRT LAKES REGION THIS PERIOD WITH SUSTAINED LOW LEVEL COLD AIR
ADVECTION. 925 TEMPS WILL BE GETTING PROGRESSIVELY COLDER RIGHT
INTO SATURDAY MORNING WHEN LOW LEVEL THERMAL TROUGH IS PROGGD TO
BE SITUATED ACROSS SRN WI. 925 TEMPS AS OF 12Z SATURDAY EXPECTED
TO BE IN THE -10 TO -13C RANGE. WITH THE AMPLIFYING TROUGH THERE
ARE A COUPLE OF SPOKES OF ENERGY THAT PIVOT THROUGH ESPECIALLY
LATER THURSDAY NIGHT INTO FRIDAY MORNING. THE GFS IS QUITE DRY
THOUGH THE NAM SHOWS A BIT MORE SATURATION WITH FAIRLY STEEP LOW
LEVEL LAPSE RATES. THE SATURATED PROFILE EXTENDS INTO THE
DENDRIDIC GROWTH ZONE WHICH WOULD POTENTIALLY BE SUPPORTIVE OF A
FEW SHSN OR FLURRIES. WILL KEEP POPS OUT OF FORECAST FOR NOW PER
SUPERBLEND BUT AT LEAST SOME FLURRIES MAY BE NEEDED FOR A TIME
THURSDAY NGT/FRIDAY MORNING.

SUNDAY - CONFIDENCE...MEDIUM
500 MILLIBAR FLOW BECOMES MORE SOUTHWEST AHEAD OF A SHORTWAVE
TROUGH APPROACHING FROM THE PLAINS. A SOUTHWEST 925/850 FLOW
DEVELOPS WHICH ENHANCES THE ADVECTION OF A WARMER AIRMASS INTO THE
REGION. THE 00Z ECMWF DEVELOPS A CLOSED 850 LOW ACROSS SRN MN
WHILE THE GFS SHOWS A MORE PROGRESSIVE TROUGH WITH A BIT MORE
MOISTURE RESULTING IN SOME LIGHT QPF. SO LEFT IN THE SMALL/SLGT
CHC POPS THAT THE SUPERBLEND GENERATED. WITH THE MODIFIED AIRMASS
EXPECT TEMPS TO SHOW A DECENT REBOUND FROM THE CHILL OF
FRIDAY/SATURDAY.

SUNDAY NIGHT AND MONDAY - CONFIDENCE...LOW TO MEDIUM
THE GEM AND ECMWF BOTH SHOW A SLOWER MORE DEVELOPED LOOK TO THE
SURFACE/850 LOWS WITH A SLOWER PROGRESSION. IN EITHER CASE THE
TRACK OF THE LOW SUPPORTS A WARM SOLUTION AND A RAIN EVENT FOR SRN
WI. THE GFS CONTINUES A QUICKER AND LESS DEVELOPED SOLUTION WITH
THE BULK OF ANY PRECIPITATION EXITING EAST OF THE CWA SUNDAY
EVENING WHILE THE SLOWER SOLUTIONS KEEP RAIN GOING MUCH OF THE
NIGHT AND EVEN LINGERING INTO MONDAY MORNING. STILL SOME DETAILS
TO WORK OUT ON THIS SYSTEM IN TERMS OF TIMING AND STRENGTH BUT
APPEARS THAT IN EITHER CASE WE ARE LOOKING AT A RAIN SCENARIO.

TUESDAY - CONFIDENCE...MEDIUM
THE ECMWF SHOWS MORE OF BROAD MID LEVEL TROUGH ACROSS THE CNTRL
US. MEANWHILE THE GFS IS MORE AMPLIFIED WITH THIS TROUGH AND IS
SUGGESTING MORE CYCLOGENESIS IN THE PLAINS WITH THE ECMWF HAVING A
WEAKER LOW. THE GFS IS A BIT QUICKER BRINGING PRECIP INTO THE
SOUTH BEFORE 00Z WHILE THE ECMWF IS DRY AND ACTUALLY KEEPS BULK
OF THIS SYSTEM TO OUR SOUTH AND EAST. WILL KEEP THE SLIGHT CHANCE
POPS FOR NOW. THERMAL PROFILE SUGGESTS THIS INCOMING SYSTEM WOULD
BE MORE OF A RAIN PRODUCER

AVIATION/12Z TAFS/...RAIN WILL INCREASE ACROSS THE AREA THIS MORNING
..EXITING TO THE EAST BY AROUND 18Z. THE RAIN WILL BE ALONG AND AHEAD
OF AN APPROACHING OCCLUDING FRONTAL BOUNDARY TIED TO A SFC LOW MOVING
NORTHEAST ACROSS MN THIS MORNING. LOOK FOR IFR CONDITIONS AHEAD OF
THE FRONT...LIKELY LIFTING TO MVFR THEN VFR LEVELS THIS AFTERNOON
IN THE WAKE OF THE PASSING FRONT. COLDER AIR ARRIVING WILL STEEPEN
THE LOW LEVEL LAPSE RATES RESULTING IN RATHER STRONG/GUSTY SOUTH
TO SOUTHWEST WINDS THIS AFTERNOON. A FEW GUSTS WILL REACH 30KTS.
MVFR CIGS SHOULD RETURN TONIGHT WITH MOISTURE WRAPPING AROUND THE
DEPARTING LOW AND COLD AIR ADVECTION PERSISTING. WINDS WILL
DIMINISH TONIGHT.

MARINE...A SMALL CRAFT ADVISORY IS IN EFFECT THROUGH TONIGHT FOR
STRONG WINDS ASSOCIATED WITH LOW PRESSURE MOVING NORTHEAST ACROSS
MINNESOTA TODAY. WINDS WILL BE SOUTHEAST THIS MORNING...VEERING TO
THE SOUTH THEN SOUTHWEST THIS AFTERNOON INTO TONIGHT.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
LM...SMALL CRAFT ADVISORY UNTIL 4 AM CST THURSDAY FOR LMZ643>646.

&&

UPDATE...WOOD
TODAY/TONIGHT AND AVIATION/MARINE...DAVIS
THURSDAY THROUGH TUESDAY...COLLAR
Hazardous weather outlook, Dec 16, 3:36 AM CST, 11 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
336 AM CST WED DEC 16 2015

WIZ046-047-051-052-056>060-062>072-170945-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
336 AM CST WED DEC 16 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

SOUTH WINDS WILL INCREASE TO 15 TO 25 MPH WITH GUSTS TO 35 MPH
THIS AFTERNOON. A FEW LOCATIONS MAY EVEN GUST TO 40 MPH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

LMZ643>646-170945-
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
336 AM CST WED DEC 16 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

A SMALL CRAFT ADVISORY IS IN EFFECT DUE TO BRISK SOUTHEAST WINDS
THAT WILL VEER TO THE SOUTH THEN SOUTHWEST LATER TODAY INTO
TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

WWW.WEATHER.GOV/MKX

Nearby

Gale Warnings in Wisconsin, 2015Every gale warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.